Arizona, 2016Flash Flood in Arizona, June 10, 2016
June 10, 2016 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm dropped heavy rain over the Juniper Fire scar. This caused flash flooding and debris flows over Highway 288.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm dropped heavy rain over the Juniper Fire scar. This caused flash flooding and debris flows over Highway 288.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 10, 3:18 PM MST, 3 hours 27 minutes earlier.
Area forecast discussion, Jun 10, 3:18 PM MST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
318 PM MST FRI JUN 10 2016
.SYNOPSIS...Deeper subtropical moisture moving into Arizona from
the south will bring increasing chances for showers and
thunderstorms spreading northward through Saturday. Overnight
showers and thunderstorms will develop in response to an upper
level trough. Drier air will move in behind this trough with a
drying trend from west to east from Saturday to Sunday. Another
weak low moving through the Southwest region on Monday may bring a
few light showers to northern Arizona mainly along the Utah border
region. Otherwise a high pressure ridge will build in from Tuesday
onward bringing in more typical hot and dry June weather
conditions.
&&
.DISCUSSION...Strong convection is developing in Southeastern
Arizona this afternoon. Convective activity has been more limited
in northwestern Arizona due to a combination of lower moisture
levels and extensive cloud cover. The latest SREF, European and
American GFS models continue to show thunderstorm coverage
expanding northwestward through the evening hours as a upper level
trough moves northward across the state.
Deeper subtropical moisture continues to move up into Arizona
from the south this evening. An upper level trough moving around
the western edge of the ridge will help with both the moisture
advection into northern Arizona and provide some convective
forcing during the overnight hours. Due to the upper level
disturbance there is a chance for convection in southern Arizona
to send outflows northward into central Arizona with thunderstorms
riding the outflow convergence boundary. Around 8pm the upper
trough will move into Yavapai and Gila counties helping to
initiate evening showers and thunderstorms. This upper trough will
continue to move northward helping to spread nocturnal isolated to
scattered thunderstorm activity across the northern third of the
state.
Saturday and Sunday...As the trough moves northward drier Pacific
air moves into Arizona starting on Saturday into northwestern
Arizona while deeper moisture lingers in Apache and Navajo
counties. Expect a west to east drying trend through the weekend.
A cut off low approaching Arizona from the west will bring
increasing southwesterly winds on Sunday with sustained winds in
the 15 to 20 mph range along with gusts up to 30 mph.
On Monday...The cut off low will move across the Utah border
region with low chances for a few light showers and thunderstorms.
Tuesday through Friday...The subtropical ridge builds into the
Southwest with more typical June hot and dry weather forecast
into next weekend.
&&
.AVIATION...For the 00Z Package...Current radar imagery shows
scattered thunderstorms along the eastern Mogollon Rim and White
Mountains. Expect showers and thunderstorms to increase in
coverage and spread northward through the overnight hours. The
best chances for showers will be along and southwest of a line
from Greer to Winslow to Tusayan. Erratic winds with gusts to 45
kts will be possible near the strongest storms. In addition,
periods of MVFR visibilities are possible. Aviation discussion not
updated for TAF amendments.
&&
.FIRE WEATHER...Expect increasing high-based shower and thunderstorm
activity from southeast to northwest through the overnight hours.
Strong and erratic outflow winds are likely near storms. On
Saturday, lingering moisture will cause a round of scattered high-
based storms, primarily over higher terrain. Gusty southwest winds
and mainly dry conditions are expected on Sunday.
Monday through Wednesday...Slight chances for thunderstorms are
forecast Monday. Dry weather and a warming trend forecast Tuesday
and Wednesday.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...Bohlin
AVIATION...RR
FIRE WEATHER...RR
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Jun 10, 1:58 PM MST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
158 PM MST FRI JUN 10 2016
AZZ017-102115-
WHITE MOUNTAINS AZ-
158 PM MST FRI JUN 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL APACHE AND SOUTHERN
NAVAJO COUNTIES UNTIL 215 PM MST...
AT 156 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES EAST OF TURKEY CREEK...OR 10 MILES SOUTHWEST OF
WHITERIVER...MOVING WEST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
APACHE AND SOUTHERN NAVAJO COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3360 10992 3400 10972 3383 10949 3361 10960
3361 10961 3359 10961 3358 10962 3359 10963
3358 10967 3357 10968 3356 10967 3356 10968
3354 10969
TIME...MOT...LOC 2056Z 107DEG 22KT 3376 10968
RRSpecial weather statement, Jun 10, 4:47 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
447 PM MST FRI JUN 10 2016
AZZ013-016>018-110030-
EASTERN MOGOLLON RIM AZ-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY AZ-
NORTHERN GILA COUNTY AZ-WHITE MOUNTAINS AZ-
447 PM MST FRI JUN 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GILA AND
SOUTHEASTERN NAVAJO COUNTIES UNTIL 530 PM MST...
AT 442 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORM 9 MILES SOUTHWEST OF PINETOP-LAKESIDE...OR 11 MILES
SOUTH OF SHOW LOW. THESE STORMS ARE MOVING WEST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...TAYLOR...CEDAR CREEK...CLAY
SPRINGS...CARRIZO...LINDEN... PINEDALE......ARIPINE...SHUMWAY...FOOL
HOLLOW LAKE CAMPGROUND...LEWIS CANYON GROUP CAMPGROUND...AND CIBECUE.
LAT...LON 3383 11033 3383 11051 3385 11056 3383 11061
3452 11051 3446 11000 3371 11017
TIME...MOT...LOC 2342Z 000DEG 0KT 3408 11010
MASFlash Flood, Gila
- When
- June 10, 6:45 PM MST to 7:45 PM MST
- Where
- Gila County, 3.76 mi S of Fulton to 13.69 mi ESE of Young
- Cause
- Heavy Rain / Burn Area
- Reported by
- NWS Employee
- Coordinates
- 34.046, -110.967
A thunderstorm produced between 0.50 and 1.25 inches of rain over the Juniper Fire scar. Debris flows closed Highway 288 at MP 277 at Pocket Creek. Reynolds Creek washed out the highway at MP 286. There was a minor washout on Cherry Creek Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, June 10, 20161 death · 1 injured · $655,000 · 1 in hail · 23 events
- Flash Flood and Heat in Iowa, June 10 to 11, 20161 death · $96,000 · 1 in hail · 21 events
- Strong Wind in California, June 10, 20161 death · 1 event
- Wildfire in New Mexico, June 10 to 11, 2016$500,000 · 1 event
- Hail and Damaging Winds in Wisconsin, June 10, 20161 injured · $105,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Arizona, June 10, 2016$45,000 · 1 in hail · 4 events
- Tornado and Hail in Wisconsin, June 10, 2016$10,000 · EF0 · 27 events
- Damaging Winds in Wisconsin, June 10, 2016$30,000 · 56 kt wind · 2 events
- Damaging Winds in Minnesota, June 10, 2016$25,000 · 52 kt wind · 5 events
- Excessive Heat in South Dakota, June 10 to 12, 201624 events
- Hail and Damaging Winds in Iowa, June 10, 2016$1,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Montana, June 10 to 11, 20162.5 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632509.